MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK KYPHON EXPRESS II INFLATABLE BONE TAMP; ARTHROSCOPE

MEDTRONIC SOFAMOR DANEK KYPHON EXPRESS II INFLATABLE BONE TAMP; ARTHROSCOPE
Catalog Number KE152
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient was pre-operatively diagnosed with fracture at l3 and underwent balloon kyphoplasty.Intra-op, the balloon ruptured while inflating.Surgeon was inflating ibt at just about 3cc on the contralateral side and the pressure dropped to zero and it was determined the balloon popped.The product came in contact with the patient.The volume and pressure of the ibt prior to rupture was 3cc and 250 psi respectively.The patient was not allergic to the contrast media.No patient complications were reported.
 
Additional Manufacturer Narrative
Product analysis- visual and functional review were performed.A visual and functional review of the ibt revealed that the balloon has ruptured.The balloon rupture is a radial rupture nearer to the distal peek.The rupture is consistent with the balloon coming in contact with bone splinters while the balloon is inflated in the vertebral body.If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON EXPRESS II INFLATABLE BONE TAMP
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK
1800 pyramid place
memphis TN 38132
MDR Report Key7333883
Report Number1030489-2018-00373
Device Sequence Number34465
Product Code HRX
UDI-Device Identifier00643169143777
UDI-Public00643169143777
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K123771
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberKE152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2018
Initial Date Received by Manufacturer 02/15/2018
Supplement Date Received by Manufacturer05/01/2018
Initial Report FDA Received Date03/13/2018
Supplement Report FDA Received Date05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR